I know that bruising occurs with pred (now on 6.5mg) and with methotrexate which I began 8 weeks ago. By the way I have had pmr for two years and it is only since starting the MTX that I have ever got to such a low dose of pred.

But what is 'excessive' bruising? The slightest knock or bang and up pops another bruise! Just counted 10 on my hands and forearms! Had bloods done recently and assume haemotology all OK since no one has contacted me

Any ideas good people?

4 Replies

  • It's called 'purpura' and occurs because pred causes thinning of the skin. I think it's also known as capillary bruising, affecting only the blood vessels closest to the surface. I had these bruises quite badly: even leaning on the edge of a table in a railway carriage would bring up the weals. But now I'm on a low dose, it happens much less often - the exception being when I dropped my sock drawer on my hand (don't ask!) which would have been bruised anyway. I think, if I remember correctly, that about 5mg was the turning point and now I am on 3.5. Keep moisturising your skin. I have Doublebase Gel which I keep using on arms, legs and feet. It's easily and quickly absorbed and has no smell.

  • Hi Pat9442,

    It seemed to me when I was on higher doses of Pred I only had to look at a cupboard door or whatever and I bruised. Even the plasters applied to cover a cut or graze (mainly) caused yet more bruising - until I got some ultra sensitive ones from practice nurse. In fact, 4 years on and I've got scars on my right forearm to prove it.

    I think you just need to be more aware, not always easy, and try some TLC on your skin to make it more durable, using a good moisturising cream - doctor may prescribe one if you are suffering really badly. Also when you doing something where you are likely to touch your arms or legs try wearing a long sleeved top and trousers - not ideal in summer months, but needs must sometimes!

    However, good news is, it does get better as you reduce. But you do have to remember at 60 neither your skin nor your tiny blood vessel just below it are not as robust as when you were 30! Fact of life.

  • I am also on prednisilone and methotrexate and since starting the methiotrexate bruise very easily, combined with being very clumsy I always seem to have 3 or 4 bruises. On the Methiotrexate you should be having regular blood tests so I reassure myself all is well if my blood results are O.K.

  • I have had severe bruising and even bleeding when I was on the higher doses of Prednisone, especially at 40mg. I have started wearing long sleeve blouses, shirts, etc. to add a little barrier between me and anything that can bruise me. If my dog, Scruffy, jumps up and his paws/claws even touch my skin, I am bruised, cut for days. It is better now that I am at 4.5mg. It has been a real battle for me. I wish you the best. It will get better as you reduce the Prednisone.

You may also like...